Archive for July 2010

Update on “legal” smoking highs

July 31, 2010, 1:20 pm

★★★½☆

Spice drugs as a new trend: Mode of action, identification and legislation. Vardakou I et al. Toxicol Lett 2010:197:157-162.

Abstract

Spice, like K2, is a mixture of herbs laced with various synthetic cannabinoids.  It is usually sold over the counter or via the internet, labelled as “incense” and “not for human consumption”.  Although it is not clear where …

Read More »

Desmopressin and the “pis-quiz”: unexpected causes of low sodium

July 29, 2010, 9:06 pm

★★★☆☆

Two Unusual Pediatric Causes of Dilutional Hyponatremia. Boetzkes S et al.  Pediatr Emerg Med July 2010;26:503-505.

Abstract

Hyponatremia, especially if it is acute and develops rapidly, can be associated with significant and sometimes severe consequences: nausea, vomiting, headache, decreased mental status, seizures and coma.  Fatal cases have been reported. This paper, from Belgium, presents two cases of clinically severe pediatric …

Read More »

Medical examiner’s cause of death: is it reliable?

July 28, 2010, 10:28 pm

★★★½☆

Medical examiner and medical toxicologist agreement on cause of death. Manini AF et al. Forensic Sci Int (2010), doi:10.1016/j.forsciint.2010.06.021

Abstract

This is a somewhat interesting paper on a very important topic.  The authors, all from New York City, identified 256 fatalities over a 7-year period that were evaluated by the medical examiner’s office (MEO) and the local poison control center, …

Read More »

Methemoglobinemia: mind the gap!

July 28, 2010, 12:42 am

★★½☆☆

Case Report: Is threshold for treatment of methemoglobinemia the same for all? A case report and literature review.  El-Husseini A, Azarov N.  Amer J Emerg Med 2010;28:748.e5-748.e10

Abstract

This puzzling and ultimately unsatisfying case report is redeemed by some spectacular clinical pictures illustrating the findings in methemoglobinemia.  A 78-year-old woman hospitalized for a CVA workup underwent transesophageal echocardiography, receiving benzocaine …

Read More »

The straight dope about the urine toxicology screens

July 27, 2010, 12:39 am

Academic Life in Emergency Medicine has a very handy pocket card listing the causes of false positive results on the urine drug screen, and duration of positive tests after last drug use.  It is suitable for printing out and carrying around in a notebook.…

Read More »

It’s a Long Way from Amphioxus

July 24, 2010, 12:04 pm

httpv://www.youtube.com/watch?v=_KAkNCyxHe8 It ain't tox, but one of my two favorite songs based on a scientific theme is the classic -- and difficult to find -- "It's a Long Way from Amphioxus" by the late folksinger and marine biologist Sam Hinton. Anyone who has not heard this song before -- and has even a dim recollection of high school or college biology -- is in for a treat. For those singing along at home, the lyrics can be found here. BTW, my other favorite scientific-themed song is Tom Lehrer's "The Elements".

Read More »

Chloroform ingestion: a role for N-acetylcysteine?

July 23, 2010, 2:20 pm

★★★☆☆

Acute Chloroform Ingestion Successfully Treated with Intravenously Administered N-acetylcysteine. Dell’Aglio DM et al.  J Med Toxicol [Published online 15 June 2010]

Abstract

Chloroform, a halogenated hydrocarbon, has several important toxic effects:  mucosal irritation, sedation, cardiac sensitization, and hepatic damage induced by free-radical injury to centrilobular cells. Although toxicologists have long suggested that N-acetylcysteine (NAC) might help prevent …

Read More »

The chemistry of naphyrone

July 21, 2010, 10:15 pm

httpv://www.youtube.com/watch?v=DMZXIMCpJLg&feature=PlayList&p=B78D3F15394DF264&playnext=1&index=39 This very interesting video approaches naphyrone (nrg-1) from the perspective of a biochemist or pharmacologist. Somewhat speculative, but contains more information about this new street drug than anything else I've seen. Note that this video appears to have been made before the recent action by the government in the U.K. to ban naphyrone.

Read More »

Use of fomepizole in pediatric poisonings

July 21, 2010, 9:31 pm

★★½☆☆

Fomepizole for the treatment of pediatric ethylene and diethylene glycol, butoxyethanol, and methanol poisonings. Brent J  Clin Toxicol 2010;48:401-406.

Abstract

This paper reviews fourteen cases published previously in the medical literature in which patients under 18 years of age were treated with fomepizole (4-methylpyrazole).  These cases involved exposure to ethylene glycol (N=10), methanol (2), diethylene glycol (1), and butoxyethanol (1).…

Read More »